Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 9, 2021, 5:21 PM CDT for Itasca County, Minnesota. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 9, 2021, 5:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Duluth, MN
County Itasca County, MN
The radar
The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WWUS83 KDLH 092221
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Wed Jun 9 2021
MNZ018-026-092230-
North Itasca-South Itasca-
521 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...
At 520 PM CDT, a strong thunderstorm was 8 miles northeast of Deer
River, or 16 miles northwest of Grand Rapids, moving northeast at 20
mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will remain over mainly rural areas of south central North
Itasca and north central South Itasca Counties, including the
following locations... Wabana Lake, North Star Lake and Spider Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4731 9372 4740 9388 4758 9370 4752 9357
4740 9344
TIME...MOT...LOC 2220Z 224DEG 19KT 4744 9368
$$
Kossen/WolfeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:47 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 9, 4:47 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Duluth MN 447 PM CDT Wed Jun 9 2021 .DISCUSSION...(This evening through Tuesday) Issued at 313 PM CDT Wed Jun 9 2021 Summary: Showers and thunderstorms have developed in the western CWA and will move northeastward through the evening. Warm temperatures will continue through the much of the workweek with big changes on the way for temperatures next week. Showers and thunderstorms have developed out ahead of a midlevel shortwave trough over northwestern Minnesota. Said trough will move northeastward/eastward pushing the convection in the same direction toward southern Canada and northeastern Minnesota through the evening hours. MLCAPE is as high as 1500 J/kg this afternoon for the far western portion of the CWA. Bulk shear is relatively weak around 30 to 35 knots. Widespread severe weather is not expected, but can not rule out dime size hail and strong winds. Should also mention that instability does drop off towards the lake so any convection that does develop will likely not survive as it pushes eastward into the more stable air. Warm temperatures will continue for the region as a ridge axis pushes back northward Thursday morning allowing for above normal high temperatures. A weak cold front will drop southeastward into northeastern Minnesota and northwest Wisconsin by the afternoon hours. The better forcing and instability is over northwestern Wisconsin with MLCAPE values over 3000 J/kg with weak shear near 20 knots. SPC has a marginal area out which seems reasonable. Another chance of showers and thunderstorms will be Friday afternoon as another cold front will be moving into the western portion of the CWA by around 21Z. Again, the best instability will be over northwestern Wisconsin with MLCAPE values near 1500-2200 J/kg. Bulk shear values are near 25 to 30 knots. After the coldfront moves through temperatures will be closer to normal for this time of year with highs in the upper 70 to low 80s. As usual temperatures will be cooler by the lake. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1257 PM CDT Wed Jun 9 2021 VFR condition will continue through today. Showers and thunderstorms will be possible this afternoon into this evening. A few storms near INL may be strong to severe with damaging winds and large hail. MVFR Ceilings are possible tomorrow morning along the International Border. && .MARINE... Issued at 313 PM CDT Wed Jun 9 2021 A Small Craft Advisory has been issued until 10pm tonight from Two Harbors to Duluth to Port Wing. Winds are going to be out of northeast 15 to 20 knots with higher gusts to near 25 knots. Waves will be 3 to 5 feet. For this evening, winds will decrease to 10 knots and waves will be 2 to 4 feet. Conditions will continue to decrease through the morning with winds below 10 knots and waves less than 2 feet. For Friday winds will be out of the northeast 10 to 15 knots increasing to 15 to 20 knots by the afternoon. Waves will be less than 2 feet Friday morning, however, increasing 3 to 5 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 90 57 68 / 20 30 10 60 INL 63 83 60 83 / 60 10 20 80 BRD 70 96 69 86 / 20 10 20 70 HYR 66 92 65 87 / 20 20 10 50 ASX 59 93 54 71 / 10 30 20 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145. && DISCUSSION...Eagle AVIATION...Eagle MARINE...Eagle
Hazardous weather outlook, Jun 9, 2:53 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 253 PM CDT Wed Jun 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 253 PM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible across much of the Northland into tonight, with chances highest over far northern and western areas. Isolated severe thunderstorms are possible, most likely over far north central Minnesota. Large hail and damaging winds are the main hazards. All storms will also be capable of producing frequent lightning and heavy rainfall. A couple rounds of storms are possible in far northern Minnesota which may lead to the heavy rainfall. There is a high risk of rip currents along the beaches of Park Point into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More isolated severe thunderstorms are possible Thursday across much of northwest Wisconsin and east central Minnesota during the afternoon and evening. Damaging winds are the main threat with those storms. Thunderstorms are also expected across portions of the rest of the Northland Thursday into Thursday evening. There will be chances in spots for more thunderstorms Friday into Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-102000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 253 PM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Northeast winds will lead to hazardous conditions for small craft in the far southwest arm of Lake Superior this afternoon and evening. A Small Craft Advisory has been issued through 10 PM. Thunderstorms are possible tonight. Gusty winds, frequent lightning, small hail, and heavy rain may occur. Wind and waves will be higher in and near any thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More thunderstorms, some possibly severe, will occur Thursday into Thursday evening. The greatest risk for strong storms will be along the South Shore. Strong winds are the main threat. Increasing northeast winds Thursday night into Friday may lead to hazardous conditions for small craft, especially from Two Harbors to the Twin Ports to Port Wing. There will be chances for more thunderstorms Friday into Sunday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 9, 4:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
410 PM CDT Wed Jun 9 2021
MNZ025-092130-
North Cass-
410 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS COUNTY...
At 410 PM CDT, a strong thunderstorm was over Federal Dam, or 22
miles northeast of Walker, moving northeast at 20 mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will be near...
Bena around 425 PM CDT.
Other locations impacted by this storm include Goose Lake and Six
Mile Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4713 9415 4720 9430 4736 9425 4733 9407
4723 9393
TIME...MOT...LOC 2110Z 215DEG 20KT 4724 9416
Kossen/WolfeSpecial weather statement, Jun 9, 4:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 PM CDT Wed Jun 9 2021
MNZ025-026-092145-
North Cass-South Itasca-
429 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...
At 429 PM CDT, a strong thunderstorm was near Ball Club, or 24 miles
west of Grand Rapids, moving northeast at 20 mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will be near...
Ball Club around 445 PM CDT.
Other locations impacted by this storm include Six Mile Lake, Ball
Club Lake, Mud Lake and Goose Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4716 9401 4728 9418 4743 9406 4738 9390
4728 9379
TIME...MOT...LOC 2129Z 225DEG 19KT 4729 9404
Kossen/WolfeSpecial weather statement, Jun 9, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
445 PM CDT Wed Jun 9 2021
MNZ025-026-092200-
North Cass-South Itasca-
445 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ITASCA AND
NORTHEASTERN CASS COUNTIES...
At 445 PM CDT, a strong thunderstorm was over Ball Club, or 20 miles
west of Grand Rapids, moving northeast at 20 mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will be near...
Deer River and Zemple around 500 PM CDT.
Other locations impacted by this storm include Mud Lake, Ball Club
Lake and Goose Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4720 9394 4731 9408 4745 9397 4740 9383
4729 9373
TIME...MOT...LOC 2145Z 225DEG 18KT 4732 9395
Kossen/WolfeSpecial weather statement, Jun 9, 5:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Wed Jun 9 2021
MNZ025-026-092215-
North Cass-South Itasca-
500 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...
At 459 PM CDT, a strong thunderstorm was over Deer River, or 17 miles
northwest of Grand Rapids, moving northeast at 20 mph.
Wind gusts up to 50 mph and penny size hail can be expected with this
storm.
This storm will remain over mainly rural areas of northeastern North
Cass and northwestern South Itasca Counties, including the following
locations... Ball Club Lake, Bass Lake and Mud Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4747 9387 4746 9374 4730 9361 4720 9389
4732 9404
TIME...MOT...LOC 2159Z 235DEG 19KT 4735 9385
Kossen/WolfeSpecial weather statement, Jun 9, 5:09 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Duluth MN 509 PM CDT Wed Jun 9 2021 MNZ010-092230- Koochiching- 509 PM CDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING COUNTY... At 509 PM CDT, a strong thunderstorm was over Waskish, moving northeast at 50 mph. Wind gusts up to 50 mph and penny size hail can be expected with this storm. This storm will remain over mainly rural areas of west central Koochiching County. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4833 9442 4828 9430 4809 9410 4799 9442 TIME...MOT...LOC 2209Z 226DEG 43KT 4816 9451 Kossen/Wolfe
Special weather statement, Jun 9, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Wed Jun 9 2021
MNZ018-026-092230-
North Itasca-South Itasca-
521 PM CDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...
At 520 PM CDT, a strong thunderstorm was 8 miles northeast of Deer
River, or 16 miles northwest of Grand Rapids, moving northeast at 20
mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will remain over mainly rural areas of south central North
Itasca and north central South Itasca Counties, including the
following locations... Wabana Lake, North Star Lake and Spider Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4731 9372 4740 9388 4758 9370 4752 9357
4740 9344
TIME...MOT...LOC 2220Z 224DEG 19KT 4744 9368
Kossen/WolfeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:56 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 11 hr |
| Jun 9, 2:31 PM CDT | Small Craft Advisory | DLH | 7 hr | |
| Jun 9, 2:38 PM CDT | Special Weather Statement | DLH | Cass | 22 min |
| Jun 9, 4:10 PM CDT | Special Weather Statement | DLH | Cass | 20 min |
| Jun 9, 4:29 PM CDT | Special Weather Statement | DLH | Itasca | 16 min |
| Jun 9, 4:45 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jun 9, 5:00 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jun 9, 5:09 PM CDT | Special Weather Statement | DLH | Koochiching | 21 min |
| Jun 9, 5:30 PM CDT | Special Weather Statement | DLH | Koochiching | 15 min |
| Jun 9, 6:09 PM CDT | Special Weather Statement | DLH | Morrison | 21 min |
| Jun 9, 6:17 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| Jun 9, 6:47 PM CDT | Special Weather Statement | DLH | 13 min | |
| Jun 9, 6:54 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 66 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.